Intestinal toxicity of non-steroidal anti-inflammatory drugs

Pharmacol Ther. Apr-May 1994;62(1-2):145-57. doi: 10.1016/0163-7258(94)90008-6.

Abstract

We review the adverse effect of non-steroidal anti-inflammatory drugs (NSAIDs) on the small and large intestine. NSAIDs cause small intestinal inflammation in 65% of patients receiving the drugs long-term. The clinical implications of NSAID-induced enteropathy are that patients bleed and lose protein from the inflammatory site, contributing to iron deficiency and hypoalbuminemia, respectively. Some patients develop intestinal strictures, which may require surgery, and the occasional one may develop discrete ulcers with perforations. There are a number of therapeutic options available to treat the enteropathy and the attendant complications, including antibiotics, sulphasalazine and misoprostol. The colon, by comparison, is only rarely affected by NSAIDs, but colitis is well recognized and NSAIDs may be an important factor in diverticular complications and the relapse of inflammatory bowel disease. There is an association between NSAID intake and appendicitis in the elderly.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / pharmacokinetics
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Colitis / chemically induced
  • Colon / drug effects
  • Female
  • Gastrointestinal Hemorrhage / chemically induced
  • Gastrointestinal Hemorrhage / etiology
  • Humans
  • Intestine, Large / drug effects*
  • Intestine, Small / drug effects*
  • Male
  • Protein-Losing Enteropathies / chemically induced*
  • Protein-Losing Enteropathies / complications
  • Stomach Ulcer / chemically induced

Substances

  • Anti-Inflammatory Agents, Non-Steroidal